Minnesota, 2006

Lightning Strike in Minnesota, June 6, 2006

June 6, 2006 · NWS ARX · 1 event in 1 county or zone

Lightning struck the steeple of a church building, causing a fire, which eventually burned the entire structure to the ground. A firefighter was seriously injured when a wall collapsed on him.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$400,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Lightning struck the steeple of a church building, causing a fire, which eventually burned the entire structure to the ground. A firefighter was seriously injured when a wall collapsed on him.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 5, 2:16 PM CST, 10 hours 44 minutes earlier.

Area forecast discussion, Jun 5, 2:16 PM CST, 10 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
316 PM CDT MON JUN 5 2006

.SHORT TERM...
NEXT 24-30 HOURS LOOKS TO BE QUITE ACTIVE ACROSS CWA AND ADJACENT
AREAS AS VIGOROUS SHORTWAVE ENERGY NOW SPINNING ATOP RIDGE IN SRN
SASKATCHEWAN DIGS SOUTHEAST INTO MEAN TROUGH OVER THE ERN
CONUS...DRIVING SLOWLY MOVING COLD FRONT FROM THE ERN DAKOTAS INTO
AND THROUGH MN/WI THROUGH TUESDAY NIGHT.

NUMEROUS CONCERNS THIS FORECAST...MOST NOTABLY SMALL SEVERE
WEATHER THREAT LATE EVENING/OVERNIGHT IN WEST...HEAVY RAINS...AND
BETTER SEVERE THREAT TOMORROW.

CURRENTLY...NUMEROUS MESOSCALE FACTORS TO CONSIDER. COLD FRONT
CURRENTLY DRAPED JUST WEST OF THE I-29 CORRIDOR IN ERN
DAKOTAS...WITH WEAK MCV OUT AHEAD OF THIS IN SWRN MN...AND ANOTHER
STRONGER MCV IN SERN NEB. VERY DRY AIR HAS ONCE AGAIN MIXED TO THE
SURFACE OVER THE ERN ARX CWA...WITH RATHER INTENSE MOISTURE
GRADIENT POISED TO THE WEST...AND GETTING JUICIER WITH TIME.
ELEVATED ACTIVITY OVER WRN IOWA FIRING IN ADVECTION REGION OF
THIS GREATER MOISTURE AND SERN NEB MCV...BUT WANING AS IT ENTERS
VERY STABLE AIRMASS OVER CNTL IA. ARX CWA LIES MUCH DEEPER INTO
THIS STABLE AIRMASS...SO DON/T EXPECT MUCH INTO CWA SAVE FOR SOME
VERY ELEVATED/WEAK SHOWERS THROUGH SUNSET.

AS VIGOROUS WAVE DIGS SOUTHEAST THIS EVENING...THUNDERSTORMS
SHOULD EXPLODE /ALREADY HAPPENING/ ALONG FRONT TO OUR WEST...AND
ADVANCE EAST ON DEVELOPING COLD POOL AND INTO INCREASING LOW
LEVEL JET/MOISTURE TRANSPORT. STILL UNCERTAIN HOW THIS WILL ALL
SPELL OUT IN THE DETAILS...BUT GFS/SPC WRF STILL SHOWING TWO
STRONGER MCS CLUSTERS OVER THE CNTL PLAINS...ONE OVER MN AND
ANOTHER OVER NEB/KS/OK/MO BY 12Z TUESDAY. ALL MODEL SOLUTIONS SHOW
ACTIVITY BETWEEN THE TWO EVENING MCS CLUSTERS FILLING IN WITH TIME
AS STRONG KINEMATIC FORCING INCREASES IN LEFT EXIT REGION OF 90KT
H25 JET. 12Z NAM-ETA SUGGESTS SEVERE THREAT LATE EVENING IN THE
WEST /PULSE HAIL AND WIND DUE TO WEAK WINDS ALOFT/ WILL TRANSITION
TO A HEAVY RAIN THREAT AS THE MID LEVEL FLOW BACKS A LITTLE WITH
DIGGING TROUGH THROUGH LATE NIGHT...AS 1.5 INCH PW IS TRANSPORTED
WITH INCREASING CONVERGENCE/ADVECTION IN THE H9-H8 LAYER IN
RESPONSE TO THE 35-40KT LOW LEVEL JET...A DIRECT THERMAL
CIRCULATION TO THE DIVERGENCE IN THE EXIT REGION OF THE JET. GFS A
SMIDGE FURTHER NORTH WITH WAVE...HENCE FOCUSES THE HEAVIEST RAINS
UP OVER ERN MN/NWRN WI...AND WILL RUN WITH THIS NOTION GIVEN
OVERALL ORIENTATION OF THE UPPER JET. HOWEVER...MCS ACTIVITY WILL
NEED TO BE WATCHED OVERNIGHT FOR REGENERATION IN THE LOW LEVEL
JET/HIGH PW FEED AND POSSIBLE HEAVY RAIN THREAT. EXPECT HEAVIEST
RAINS IN 06Z-11Z TIMEFRAME...ESPECIALLY NRN/WRN CWA. REGARDLESS
WHICH OPNL MODEL USED...COULD SEE WIDESPREAD HALF INCH TO INCH
RAINS WRN/NRN CWA. SEVERE THREAT AS STATED ABOVE PRETTY
MARGINAL...DUE TO WEAK WIND FIELDS IN THE MID LEVELS /MULTICELL
CLUSTERS/. SUPPOSE A ISOLD HAIL THREAT EXISTS GIVEN THE INBOUND
STRONG FORCING AND MAINTENANCE OF THE MCS OVERNIGHT...MAINLY WRN
CWA.

TUESDAY LOOKS MORE OF CONCERN FOR SEVERE WX. MORNING ACTIVITY WILL
LIKELY BE MAINTAINED IN ERN CWA DUE TO THE LIFT WITH THE
APPROACHING WAVE. THIS SHOULD BE A FEW HUNDRED MILES AHEAD OF THE
COLD FRONT...SO THERE MAY BE A WINDOW OF OPPORTUNITY FOR
INSOLATION/DESTABILIZATION BETWEEN THE FRONT AND THE DYING MORNING
MCS. WITH COLD POOL ALOFT...STRONG VORTICITY MAX/TROUGH
OVERHEAD...AND PLENTY OF LOW LEVEL MOISTURE...SHOULD SEE STORMS
ERUPT BY EARLY AFTERNOON ON FRONTAL ZONE. STILL RELATIVELY WEAK
WINDS ALOFT WITH MAIN BELT OF MID LEVEL FLOW JUST TO THE SOUTH
OF CWA UNDERNEATH TROUGH. HOWEVER...SRN CWA SEEMS AT RISK FOR MORE
ORGANIZED ACTIVITY...AND LOCALLY HEAVY RAINS COULD AGAIN BE A
THREAT. HIGHEST THREAT EAST OF MS RIVER IN AFTERNOON. FRONT SHOULD
CLEAR CWA TUESDAY EVENING...WITH DECREASING CHANCES OF RAIN.

A QUIET WEDNESDAY AND THURSDAY WITH FRONT DROPPING SOUTH/EAST OF
CWA...AND RIDGE BEGINNING TO BUILD BACK IN ALOFT.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY
STILL STRONG AGREEMENT IN THE ENSEMBLE SUITE AND OPNL RUNS
GFS/ECMWF OF FLATTENING WRN CONUS RIDGE AS THE RIDGE AXIS SHIFTS
INTO THE MS VALLEY. SOME TROUGHING IN CNTL CANADA WILL ACT TO
ENHANCE MID LEVEL HEIGHT GRADIENT AND THUS FLOW WILL BE STRONG.
MEAN FRONTAL ZONE DRAPED BETWEEN INTERSTATES 90 AND 80 BY WEEKEND
PROMISES ACTIVE REGIME ON FRINGE OF LARGE HEAT/MOISTURE POOL TO
OUR SOUTH...AND COOL/DRY AIR JUST OFF TO OUR NORTHEAST. SEVERAL
STRONG WAVES ARE FORECAST TO TRAVERSE THE FLOW...WHICH SHOULD
BRING SEVERAL THUNDERSTORM EPISODES TO THE REGION. HIGHEST
PROBABILITIES OF THESE WILL COME ON THE WEEKEND...AND COULD SEE
FIRST MCS AFFECT SRN CWA AS EARLY AS THURS NIGHT...WITH INCREASING
CHANCES FRI NIGHT INTO SUNDAY. TEMPERATURES COOL THROUGH PERIOD AS
HEIGHTS SLOWLY FALL THE ENTIRE LENGTH OF THE EXTENDED PERIOD.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

BINAU
Hazardous weather outlook, Jun 5, 2:57 PM CST, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
357 PM CDT MON JUN 5 2006

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-061100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
357 PM CDT MON JUN 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A COLD FRONT IS EXPECTED TO EXTEND FROM EASTERN MINNESOTA INTO
CENTRAL IOWA BY LATE TONIGHT. ENOUGH INSTABILITY WILL EXIST TO
SUPPORT THUNDERSTORMS ALONG AND AHEAD OF THE FRONT. WHILE
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS COULD
PRODUCE SOME LARGE HAIL AFTER MIDNIGHT. IN ADDITION...THE
THUNDERSTORMS WILL LIKELY PRODUCE VERY HEAVY RAIN IN A SHORT
PERIOD OF TIME. THIS COULD RESULT IN LOCALIZED FLOODING IN
URBAN AREAS AND ALONG SMALL CREEKS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A DYING AREA OF THUNDERSTORMS WILL MOVE EAST THROUGH THE AREA
ON TUESDAY MORNING. A FEW OF THESE THUNDERSTORMS MAY PRODUCE
LARGE HAIL. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO DEVELOP
LATE TUESDAY MORNING AND CONTINUE INTO TUESDAY NIGHT AHEAD
OF A COLD FRONT. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE.
THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING
WINDS. IN ADDITION...THE THUNDERSTORMS WILL LIKELY PRODUCE VERY HEAVY
RAIN IN A SHORT PERIOD OF TIME. THIS COULD RESULT IN LOCALIZED
FLOODING IN URBAN AREAS AND ALONG SMALL CREEKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED TONIGHT OR TUESDAY
MORNING...BUT ANY REPORTS OF LARGE HAIL WOULD BE APPRECIATED.
SPOTTER ACTIVATION MAY BE NEEDED FOR TUESDAY AFTERNOON.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BOYNE

The radar

The Minneapolis radar (KMPX), 107 km away, was scanning. The volume nearest the first event began at 07:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Dodge

When
June 6, 1:00 AM CST
Where
Dodge County, Claremont
Injuries
1 direct, 0 indirect
Property damage
$400,000
Reported by
NEWSPAPER
Coordinates
44.023, -92.862 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506152.